Maryland, 2003

Flash Flood in Maryland, August 9, 2003

August 9, 2003 · NWS PBZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 9, 1:15 PM EST, 45 minutes earlier.

Area forecast discussion, Aug 9, 1:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
215 PM EDT SAT AUG 9 2003

HEAVY RAIN IS OCCURRING OVER MY MOUNTAIN COUNTIES TO THE SOUTHEAST.
ADDITIONAL RAINFALL ALSO DEVELOPING ALONG THE RIDGES AND MOVING
SLOWLY TO THE NORTH.  FLOOD WATCH IN EFFECT FOR GENERALLY THE SOUTH
AND EAST SECTIONS OF THE CWA WHERE FFG ARE JUST ABOUT AN INCH IN ONE
HOUR.  EXPECT SLOW MOVING THUNDERSTORMS TO POP UP FOR THE REST OF
THE DAY WITH PLENTY OF RAINFALL AND FLOODING CONCERNS.  THANKS TO
LWX AND RLX FOR RADAR INFORMATION TO HELP IN RAINFALL ASSESSMENT.

SHORT TERM FORECAST HEAVY ON PERSISTENCE. HOWEVER...THIS PATTERN
SHOULD BREAK BY WEDNESDAY WHEN THE WESTERN RIDGE MOVES EASTWARD.
THIS WILL FINALLY GIVE US A TASTE OF SUMMER DURING THE SECOND HALF
OF NEXT WEEK.

PIT   66  78  66  79 /  50  40  30  40
HLG   64  78  62  79 /  50  40  30  40
MGW   65  80  64  80 /  50  40  30  40
ZZV   66  79  65  78 /  30  30  30  40
PHD   66  79  66  78 /  30  30  30  40
FKL   63  76  61  78 /  50  40  30  40
DUJ   62  76  63  78 /  50  40  30  40
LBE   64  78  64  79 /  50  40  30  40
BTP   64  76  64  78 /  50  40  30  40
IDI   62  76  63  78 /  50  40  30  40
ODM   61  75  61  77 /  60  40  30  30

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.

OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ021...
PAZ029>032.

WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ002>004...WVZ012...WVZ021>023...WVZ041.

TYBURSKI
Hazardous weather outlook, Aug 9, 3:52 AM EST, 10 hours 8 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-090900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW
MOVING. THIS WILL CONTINUE TO PROVIDE THE THREAT FOR FLASH FLOODING
ON AREA STREAMS.

.DAYS TWO THROUGH SEVEN...

MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED INTO THE BEGINNING
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 8:24 AM EST, 5 hours 36 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-091430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
924 AM EDT SAT AUG 9 2003

...PATCHY DENSE FOG ACROSS THE AREA MAY MAKE TRAVEL DIFFICULT THIS
MORNING...

PATCHY DENSE FOG REMAINS ACROSS THE AREA THIS MORNING.  WHILE MOST
AREAS HAVE VISIBILITIES GREATER THAN ONE MILE...SOME RIVER AND
MOUNTAIN VALLEY LOCATIONS CONTINUE TO REPORT FOG THAT IS LIMITING
VISIBILITY TO 1/4 TO 1/2 MILE.  VISIBILITIES ARE EXPECTED TO
IMPROVE BY LATE MORNING AS THE FOG DISSIPATES.

BE ALERT IF YOU ARE DRIVING THIS MORNING AS VISIBILITIES MAY LOWER
RAPIDLY OVER A SHORT DISTANCE.  MAINTAIN A SAFE DISTANCE BETWEEN
OTHER VEHICLES AND USE YOUR LOW BEAMS.

TYBURSKI
Local storm report, Aug 9, 11:58 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT SAT AUG 9 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1255 PM    STONEBORO                 PA   FLASH FLOODS
08/09/03   MERCER                         FLOODING ON STONEBORO-LATERAL RD.911
Special weather statement, Aug 9, 12:11 PM EST, 1 hour 49 minutes before
MDZ001-WVZ023-041-091800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
111 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA...

AT 1:10 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH TUCKER AND PRESTON
COUNTIES IN WEST VIRGINIA AND GARRETT COUNTY IN MARYLAND.  THESE
STORMS ARE MOVING NORTH AT 15 MPH AND WILL AFFECT THE AREA BETWEEN
1:15 PM AND 2:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
PARSONS...
KINGWOOD AND OAKLAND.

BE ALERT IF YOU ARE DRIVING AS HEAVY RAIN MAY CAUSE PONDING OF WATER
ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Aug 9, 1:55 PM EST, 5 minutes before
PAZ030-092000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
255 PM EDT SAT AUG 9 2003

...THUNDERSTORMS WITH HEAVY RAIN DEVELOPING OVER THE AREA...

AT 2:53 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH EASTERN
WESTMORELAND COUNTY.  THESE STORMS ARE MOVING TO THE NORTHWEST AT 10
MPH AND WILL CONTINUE TO AFFECT THE AREA BETWEEN THROUGH 4:00 PM.

LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...NEW
ALEXANDRIA...
PLEASANT UNITY...AND CRABTREE. DRIVING MAY ALSO BE DIFFICULT ALONG
ROUTE 22.

BE ALERT IF YOU ARE TRAVELING THIS AFTERNOON AS HEAVY RAIN MAY CAUSE
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITY.

IF YOU EXPERIENCE HIGH WATER...PLEASE CALL THE NATIONAL WEATHER
SERVICE TOLL-FREE AT 1-877-633-6772.

TYBURSKI

The radar

The Pittsburgh radar (KPBZ), 137 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Garrett

When
August 9, 2:00 PM EST to 3:00 PM EST
Where
Garrett County, Crellin
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.529, -79.274 (the zone’s center; the record gives no point)

Basements flooded along Route 39.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334174.